Fentanyl-laced heroin may be behind rise in ODs

fentanylAuthorities are investigating whether heroin laced with the powerful painkiller fentanyl may have contributed to up to 50 recent fatal overdoses in three states. Fentanyl, an opiate that is 50 to 100 times more potent than heroin, is sometimes added to the street drug to create a stronger high.

According to this article, at least 17 fatal overdoses in Pennsylvania in January were suspected to have been caused by the dangerous blend; while 37 deaths in Maryland since last September and four recent deaths in Flint, Mich. have also been linked to the drug.

A heroin overdose can cause your body to forget to breathe, your blood pressure to dip significantly, and your heart to fail. (Naloxone, otherwise known as Narcan, literally reverses the dangerous effects of taking too much heroin by counteracting the depression of the central nervous system and respiratory system. For every 20% of heroin addicts in a population treated with the drug, about 6.5% of overdose deaths could be prevented, resulting in 2,000 lives saved in a population of 200,000 heroin users, a recent study found.)

The investigation into the rise of fentanyl-laced heroin comes as authorities are looking into the apparent overdose death of Oscar-winning actor Philip Seymour Hoffman earlier this week.

About Erin Marie Daly

I’m a freelance journalist based in San Francisco. My book on prescription drug and heroin addiction was published in August 2014 by Counterpoint Press.
This entry was posted in Crime, Informational and tagged , , , , , , , , , , , , , , , , , , , , , . Bookmark the permalink.

Leave a Reply

Your email address will not be published. Required fields are marked *